Texas, 2011

Hail and Heavy Rain in Texas, February 27 to 28, 2011

February 27 to 28, 2011 · NWS FWD · 5 events in 3 counties and zones

A strong upper level disturbance combined with an advancing dryline/front to produce a line of storms across north Texas during the evening hours. Only a few reports of hail up to quarter size were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong upper level disturbance combined with an advancing dryline/front to produce a line of storms across north Texas during the evening hours. Only a few reports of hail up to quarter size were reported with these storms. Wet roads resulted in a fatal, one vehicle accident in Grayson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 27, 8:57 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 27, 8:57 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
857 PM CST SUN FEB 27 2011

.AVIATION...
ADDING A MENTION OF SHRA AND 5SM HZ/DU FOR METRO TAFS BETWEEN 4
AND 6Z. ELEVATED BAND OF CONVECTION HAS DEVELOPED TO THE NORTHWEST
ABOVE CAP WHICH REMAINS STRONG BASED ON LATEST SOUNDINGS. 0Z
SOUNDINGS FROM FTW/OUN SHOW MID LEVEL MOISTURE INCREASES FARTHER
NORTH AND THUS MOST ROBUST CONVECTION/THUNDER IS MORE LIKELY NORTH
OF I-20. THREW IN A VCTS FOR DFW/DAL BASED ON TRENDS AND WILL
CONTINUE TO WATCH HOW THIS EVOLVES.

.../PREVIOUS AVIATION DISCUSSION/...
VFR EXPECTED THROUGH THE PERIOD BUT THERE ARE A FEW CONCERNS.

THE FIRST ARE THE WINDS. SOUTH WINDS SHOULD DIMINISH DURING THE
NEXT COUPLE HOURS TO NEAR 15 KT. AS THE DRY LINE/PACIFIC FRONT
APPROACHES WINDS SHOULD GO SW AND DIMINISH FURTHER. AFTER FROPA
WEST WINDS NEAR 15KT ARE EXPECTED...BUT THERE MAY BE SOME HIGHER
GUSTS. STRONGER WEST WINDS OF 40-50KT WILL EXIST AT 2-4KFT WHICH
MAY MAKE FOR SOME TRICKY FINAL APPROACHES ON N-S RUNWAYS.

AS FAR AS CONVECTION. CAP SHOULD REMAIN THE MAIN PLAYER. A COUPLE
SHORT RANGE MODELS ARE DEVELOPING SOME ELEVATED CONVECTION ABOVE
THE CAP...BUT INSTABILITY IS LOW IN THIS REGION. UPDRAFTS SHOULD
BE WEAK AND RIPPED APART BY STRONG SHEAR. THUS IT IS POSSIBLE A
THIN BAND OF ELEVATED SHOWERS MAY OCCUR AS THE FRONT MOVES
ACROSS...BUT EVEN THIS IS A LOW PROBABILITY. WILL OMIT ANY
MENTION IN TAFS.

DUST ACROSS WEST TEXAS IS HEADED MORE NORTHEAST THAN EAST. BY THIS
EVENING WITH MORE WEST TO EAST FLOW BEHIND PACIFIC FRONT SOME OF
THIS MAY CROSS THE AREA...BUT MOST OF IT WILL REMAIN ALOFT AND NO
VSBY RESTRICTIONS ARE EXPECTED HERE.

POLAR COLD FRONT WILL ARRIVE AROUND SUNRISE TOMORROW. SOME THREAT
OF MVFR COLD AIR STRATUS BEHIND THE FRONT EARLY-MID MORNING...BUT
CONFIDENCE IS LOW AND WILL SHOW SCT025 NOW.

VFR WITH NORTH WINDS NEAR 20KT AND GUSTY ARE EXPECTED TOMORROW
AFTERNOON.            TR.92

&&

.UPDATE...
CANCELING WIND ADVISORY...NOW BELOW CRITERIA EVERYWHERE. ALSO
TRIMMING POPS AND REMOVING THE MENTION OF SEVERE THUNDER IN THE
GRIDS. 00Z SOUNDING SHOWS SO LITTLE MOISTURE AVAILABLE THAT
ALTHOUGH SHOWERS MAY OCCUR AND EVEN A FEW THUNDERSTORMS IN THE
NORTHEAST...THE THREAT IS MUCH LESS THAN PREVIOUSLY FORECAST. 84

&&

.PREV DISCUSSION... /ISSUED 250 PM CST SUN FEB 27 2011/
VIGOROUS UPPER DISTURBANCE NOW PROGRESSIVELY LIFTING EWD ACROSS
AZ/NM THIS AFTERNOON...AS STRONG 130-150 KT UPPER JET MOVES OVER THE
SRN PLAINS AHEAD OF THE SYSTEM. AT THE SURFACE...DRYLINE NOW NUDGING
EAST INTO AREAS WEST OF A JACKSBORO TO MINERAL WELLS LINE AND WILL
CONTINUE TO GRADUALLY PUSH EAST TOWARD THE I-35 CORRIDOR THROUGH THE
EVENING HOURS. CHECK OF ACARS DATA FROM COMMERCIAL AIRCRAFT THROUGH
18Z...RAPID-UPDATE RUC AND NAM12 DATA AND 4 KM WRF MODELS INDICATE
THAT THE EML/CAPPING INVERSION ALOFT WILL REMAIN STRONG ENOUGH TO
INHIBIT CONVECTIVE DEVELOPMENT UNTIL 03Z-05Z/MID-LATE EVENING WHEN
LARGE-SCALE LIFT FINALLY JUXTAPOSES OVER THE TOP OF THE DRYLINE. AT
THAT TIME...CAP WILL RISE AND MOISTEN EAST OF THE DRYLINE ACROSS
EASTERN NORTH TEXAS WITH ISOLATED TO SCATTERED STRONG TO SEVERE
STORMS DEVELOPING IN MOIST SECTOR OVER EASTERN COUNTIES. 60-70 KT
0-6KM BULK SHEAR AND 30-40 KT W/SWLY 0-1 KM BULK SHEAR WILL LEND TO
POSSIBLE LINEAR DEVELOPMENT ACROSS AREAS MAINLY ALONG AND EAST OF A
BONHAM...TERRELL...ATHENS LINE BY OR JUST BEFORE MIDNIGHT. WITH
UNCERTAINTY OF EXACT DRYLINE POSITION AT THIS TIME...HAVE INCLUDED
THE D/FW METROPLEX AND WACO AREAS ON WESTERN PERIPHERY OF ISOLATED
SEVERE RISK AREA WHICH IS SLIGHTLY WEST OF SPC PROJECTIONS. IN
ESSENCE...WITH MODEST INSTABILITY EAST OF THE DRYLINE AND VERY
STRONG WIND SHEAR...ANY STORMS THAT DO DEVELOP WILL LIKELY REACH
STRONG TO SEVERE LIMITS WITH A FEW SUPERCELLS PRODUCING HAIL...
DAMAGING WINDS AND FREQUENT LIGHTNING.

DRYLINE PROJECTS TO MOVE OUT OF EASTERN NORTH TX BY 3 AM MONDAY
MORNING...ENDING THE SEVERE WX THREAT. A COLD FRONT SWEEPS ACROSS
THE RED RIVER VALLEY AFTER DAYBREAK WITH THE DEPARTURE OF THE STRONG
UPPER LEVEL SYSTEM. WE HAVE HELD THE RED FLAG WARNING ACROSS FAR
WESTERN COUNTIES THROUGH MIDNIGHT AND HAVE ADDED A WIND ADVISORY
THROUGH THIS EVENING AS WELL FOR WESTERN NORTH TX/REFER TO ADVISORY
LINE BELOW OR OUR WEB PAGE FOR DETAILS/. MORE FIRE WEATHER AND WIND
ISSUES MAY CONTINUE INTO MONDAY AND WILL ALLOW FUTURE FORECASTS TO
HANDLE ANY EXTENSIONS/ADJUSTMENTS WITH GUSTY NORTHWEST WINDS BEHIND
THE COLD FRONT MONDAY. DESPITE MOSTLY SUNNY SKIES MONDAY...HIGHS
WILL ONLY REACH INTO THE 60S...SO IT'LL FEEL COOL.

ZONAL FLOW AND INFLUENCE OF CONTINENTAL HIGH PRESSURE AT THE
SURFACE WILL LEND TO A QUIET EARLY-MID WEEK PERIOD WITH PLENTY OF
SUNSHINE. TEMPERATURES WILL GRADUALLY WARM DURING THIS TIME AS
S/SE WINDS RETURN TO THE REGION TUES-FRI...BRINGING GULF MOISTURE
BACK UP INTO THE AREA BY THE END OF THE WEEK. ANOTHER UPPER
DISTURBANCE EJECTS ACROSS THE CENTRAL PLAINS WITH A COLD FRONT
PUSHING INTO THE AREA LATE FRIDAY INTO SATURDAY. WE WILL MAINTAIN
LOW CHANCES FOR THUNDERSTORMS MAINLY ACROSS THE NORTHEAST HALF OF
NORTH TX FOR NOW WITH SYSTEM REMAINING TO OUR NORTH. LOOK FOR COOLER
AND BREEZY CONDITIONS FOR MOST OF NEXT WEEKEND.   05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  45  62  36  69  44 /  10   0   0   5   0
WACO, TX              49  66  35  68  41 /   5   0   5   5   0
PARIS, TX             46  61  35  66  38 /  30   0   0   5   0
DENTON, TX            44  61  32  69  40 /  10   0   0   5   0
MCKINNEY, TX          45  63  31  67  38 /  10   0   0   5   0
DALLAS, TX            47  64  40  68  45 /  10   0   0   5   0
TERRELL, TX           47  62  36  67  40 /  20   0   0   5   0
CORSICANA, TX         48  64  39  67  42 /  10   0   0   5   0
TEMPLE, TX            46  68  35  69  41 /   0   0   5   5   0
MINERAL WELLS, TX     43  67  33  72  39 /   0   0   0   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT CST TONIGHT FOR TXZ100-101-115-
116-129-130-141>143.

&&

 /
Hazardous weather outlook, Feb 27, 6:01 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
601 PM CST SUN FEB 27 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
601 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 35 BETWEEN
9 PM THIS EVENING AND 3 AM EARLY MONDAY MORNING. AN ISOLATED
STRONG OR SEVERE STORM WITH DAMAGING WINDS AND HAIL IS POSSIBLE
EAST OF A BONHAM TO CANTON LINE.

CRITICAL FIRE WEATHER CONDITIONS WILL EXIST WEST OF A
BRIDGEPORT...MINERAL WELLS...HAMILTON LINE WHERE A RED FLAG
WARNING WILL REMAIN IN IN EFFECT THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTH
TEXAS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED EAST OF BONHAM TO CANTON LINE
BETWEEN MIDNIGHT AND 3 AM MONDAY MORNING.

92

In the hours before

Special weather statement, Feb 27, 9:49 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
949 PM CST SUN FEB 27 2011

TXZ093-280415-
GRAYSON TX-
949 PM CST SUN FEB 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN GRAYSON COUNTY

AT 950 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF WHITESBORO...MOVING EAST AT 45
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COLLINSVILLE...DENISON...
KNOLLWOOD...POTTSBORO...SHERMAN...WHITESBORO AND EISENHOWER STATE
PARK.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3390 9659 3388 9658 3385 9661 3384 9657
      3360 9652 3355 9694 3382 9693 3387 9679
      3384 9676 3384 9671 3385 9669 3391 9668
      3392 9664
TIME...MOT...LOC 0350Z 266DEG 39KT 3367 9695

92

The radar

The Dallas/Ft Worth radar (KFWS), 129 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain. Local standard time, as filed.

Hail, Grayson

When
February 27, 10:02 PM CST
Where
Grayson County, 1.72 mi W of Sadler
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.680, -96.880

Quarter size hail was reported in the Whitesboro/Sadler area.

Hail, McLennan

When
February 27, 11:44 PM CST
Where
McLennan County, 1.95 mi ESE of McGregor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.415, -97.392

Penny to nickel size hail was reported on Hwy 317, approximately 1.8 miles southeast of Hwy 84, near the town of McGregor.

Hail, McLennan

When
February 27, 11:45 PM CST
Where
McLennan County, McGregor
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.430, -97.420

Dime size hail was reported in McGregor.

Hail, Ellis

When
February 27, 11:45 PM CST
Where
Ellis County, Ferris
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.530, -96.670

Some quarter size hail stones were measured by the COOP Observer in Ferris.

Heavy Rain, Grayson

When
February 28, 12:05 AM CST
Where
Grayson County, 0.7 mi WSW of Ambrose
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
33.676, -96.391

Slick roadways are believed to be the cause of a fatal accident on FM 1753. A man riding a motorcycle lost control on the wet road and slid off the road. He died while en route to the hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Grayson2011-02-2844MaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278893, 278892, 278891, 286600, 286247.